5 unexpected side effects of over-the-counter drugs
- Health & Wellbeing
They’re simple to use, effective and accessible, so it’s little wonder that many Aussies reach for over-the-counter (OTC) medicine when a cold or headache gets them down. In fact, national figures from the Australian Self Medication Industry show that more than 80 per cent of the adult population take an OTC drug (eg ibuprofen, paracetamol and many others) each and every month!
It’s easy to see why. Life is busy enough, so who wants to be spending the better half of the day sitting in a doctor’s office? Especially when a quick trip to the supermarket or pharmacy will do. But there’s a downside to self-medicating, especially if you are not aware of the risks or ask the right questions. Here’s what you need to know.
1. Pain killers and medication-overuse headaches
Using medicine to mask pain on a regular basis can actually induce headaches or make headache pain feel even worse. This is known as medication-overuse headaches or MOH, and feels like a dull constant headache that is usually worse in the morning.
It can affect anyone who overuses painkillers, regardless if it’s for a headache or other pain such as arthritis or back pain. It’s a vicious cycle for anyone in pain, and according to The Headache Group and Migraine Trust in the UK, the only way of treating this condition is to stop taking the medication – but be sure to talk to your doctor about how to do this safely.
Who is at risk? People who use painkillers (OTC or prescription) more than 2-3 times per week or more than 10 days in a month.
Make sure to consult your GP when your headaches worsen
2. Mixing medicines with certain foods
Did you know grapefruit and some citrus fruits can interfere with medicines in the body? Just one grapefruit, or the equivalent in juice form, can cause side effects, regardless if it is taken with the medicine or at a later time. Bitter oranges and limes can also cause an adverse reaction, whereas sweet oranges and lemons don’t seem to have the same effect, says the National Prescribing Service. Side effects may include very slow heartbeat, rapid heartbeat, kidney damage or respiratory problems.
Who is at risk? People taking medicine for infection, high cholesterol, high blood pressure, or heart problems. People over 70 years old.
3. Regular use of NSAIDs
Anti-inflammatory medicines such as diclofenac and ibuprofen are collectively known as NSAIDs, and these are generally safe when taken in small amounts and for short periods. However, there are risks associated with regular use, especially in older Australians (The Society of Hospital Pharmacists of Australia recommends that people over 65 years old avoid regular use of NSAIDs).
Mild side effects include nausea, heartburn and indigestion. More seriously, prolonged use of NSAIDs has been linked to ulcers, kidney problems and heart problems. The National Prescribing Service (NPS) advises taking ibuprofen only when needed and at the lowest recommended dose that improves symptoms, for the shortest time possible (not exceeding 2400mg over a 24-hour period).
Who is at risk? People over 65 years old, people with ulcers, stomach bleeding, heart or kidney problems, high blood pressure, asthma, anyone taking another medicine that also contains an NSAID.
4. Mixing natural remedies with prescription medicine
Mixing complementary medicines such as echinacea or St John’s wort with prescription drugs may not only reduce the effectiveness of the medication, but can also put your health at risk. For example, echinacea may interact with medications that are broken down by the liver; ginkgo and chamomile may increase the risk of bleeding in people taking aspirin or warfarin; and taking St John’s wort with other medicines has been linked to serotonin syndrome, which causes tremors, high temperature and low blood pressure.
Ask your pharmacist about side effects and inform them of any health conditions
Who is at risk? Anyone who mixes medicines without expert/GP advice, especially those who are taking five or more medications together, have had recent changes to their treatment plan, or have different doctors (or keep their doctor out of the loop).
5. Anticholinergic medications and sedatives
As we age, we become more sensitive to certain medicines especially those with sedative properties or medicines that have an ‘anticholinergic effect’ (affecting your nervous system).
Cough medicine is one example – it might work as intended now, but might make you increasingly drowsy in older age. Other common anticholinergic effects include dry mouth, constipation, blurred vision and dizziness. Common medicines include antihistamines, cough and cold medicines, medicines for nausea/travel sickness and incontinence medication.
Who is at risk? Older Australians, people taking multiple medicines, or anyone who has a pre-existing brain or nerve condition, such as dementia.
Top tips when considering OTC medications:
- Take as directed, and always read the packaging very carefully (especially if purchasing in a supermarket)
- Speak to your GP if you have pre-existing health conditions or when mixing medicines
- Ask your pharmacist about side effects and inform them of any health conditions
- Stick to one GP wherever possible
- Call the NPS Medicines Line on 1300 633 424 or the Adverse Medicines Events Line on 1300 134 237 for advice. Or contact Poisons Information Centre on 13 11 26
- In an emergency, call 000
Do you think there should be clearer warning labels when it comes to over-the-counter drugs?
(Feature image: Nils Versemann / Shutterstock)